Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 158, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2001, 3:28 AM CDT for Custer County, Nebraska. It was in force for 17 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 3:28 AM CDT (08:28 UTC)
- Expired
- Jul 8, 2001, 3:45 AM CDT
- In force
- 17 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Custer County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:30 AM CDT | Thunderstorm Wind 52 E | Sargent, NE | Large limbs were broken off trees. |
| Jul 8, 3:30 AM CDT | Hail 1 | Sargent, NE | |
| Jul 8, 3:43 AM CDT | Thunderstorm Wind 52 M | Ord Arpt, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2540 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 080829 SVRLBF NEC041-080845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 328 AM CDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 345 AM CDT * AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF COMSTOCK...OR ABOUT 12 MILES SOUTHEAST OF TAYLOR...MOVING EAST AT 35 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4171 9938 4128 9936 4133 9895 4171 9893 $$ AWJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:05 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 8, 2:05 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 205 AM CDT SUN JUL 8 2001 ...FCST CHALLENGE THRU FCST PD CONTS TO BE THREAT OF PCPN AND TEMPS... 0600 UTC SFC ANALYSIS INDICATED QSTRNY FNT LOCATED FM NERN CO EWD ALNG NE/KS BORDER TO S OF KHDE...THEN NE TO NR KLNK INTO SWRN IA. MCC IN PROGRESS OVR NERN CO WITH OUTFLOW BOUNDARY DISPLACING SFC FNT SWD INTO E CNTRL CO. 2ND COMPLEX OVR WRN NEB SANDHILLS. LIKE LAST NGT...OUTFLOW BOUNDARY FM LATTER COMPLEX LKLY TO DISPLACE SFC FNT S OF ST LN BY DAYBREAK. LTST SATL PIC SHWS UPR RDG ANCHORED OVR CNTRL KS...BUT WITH SLOW DISPLACEMENT INTO NRN OK EXPECTED NXT 60 HRS. WITH SFC FNT AND UPR RDG PROGRESSIVELY FURTHER S NXT COUPLE OF DAYS...STRENGTH OF H7 CAP WL GRDLY RELAX...INCRG CHC THAT CONVECT ACTVTY NXT COUPLE OF DAYS WL IMPACT SRN NEB AS WELL AS AREAS FURTHER N. TIMING OF CONVECT ACTVTY WL BE DEPENDENT ON MVMNT OF WK UPR IMPULSES ROTATING ARND PERIPHERY OF UPR RDG (MANY OF WHICH ARE CONVECTIVELY GENERATED FM ERYR CONVECT ACTVTY OVER SWRN PTN OF NATION)...WITH ADTNL CONVECT ACTVTY INDEPENDENT OF IMPULSES DURG LTE AFTN/EVNG HRS OVR/NR LEE SLOPES OF RCKYS WHERE POOLING OF SFC DEW PNTS N OF SFC FNT IN UPSLOPE FLO AND SENSIBLE HTG OF HIR TERRAIN WL MORE EASILY BREAK CAP. MN FLO WUD CARRY ANY SUCH CONVECT ACTVTY EWD INTO LBF CWA DURG OVNGT HRS. ETA HAS DONE A SUPERB JOB PST SVRL DAYS IN ANTICIPATING DVLPMNT... MOVMNT...AND ARRIVAL OF SUCH SYSTMS INTO WRN AND NRN NEB...AND SEE NO NEED TO DEVIATE ATTM. NGM CONVECT PARAMETERIZATION SCHEME TOO BULLISH WHEN COMPARED TO VERIFYING CONDNS...AND AVN ALSO SUSPECT. BOTH MODEL SOLNS THEREFORE DISCARDED OVR SUPERIOR ETA...WHICH IS MOST LKLY PERFORMING BETTER DUE TO HIR RESOLUTION OF SFC-H7 LYRS WHICH WL BE CRITICAL NXT SVRL DAYS TO CONVECT INITIATION. CONVECT ACTVTY LKLY TO DIMINSH AND THEN END OVR LBF CWA THIS MRNG... WITH SUBSEQUENT DVLPMNT LTR THIS AFTN ACRS XTRM W AND PERHAPS N CNTRL ZNS. DEEPENING NE-ELY MOIST UPSLOPE FLOW AND MID/HI LVL CLD DEBRIS SHD PVNT EXTREME TEMPS FM BEING REALIZED THIS AFTN...WITH OVERALL TEMPS SVRL DEG COOLER THAN THOSE OF YSTDY...SPCLY ACRS XTRM SRN ZNS. ANOTHER SVRL DEG OF COOLING EXPECTED ON MON AS H8-H7 TEMPS CONT TO SLOLY COOL AS UPR RDG SHFTS SLGTLY S. WL RUN WITH CHC POPS ALL ZNS FOR MAINLY LTE AFTN INTO MID-LTE MRNG HRS THRU FCST PD AS PER ETA QPF SOLNS BASED ON ABV REASONING. WITH OUTFLOW BOUNDARIES MORE PRONOUNCED AND FURTHER S THAN PST SVRL DAYS...AMPLE MID/HI LVL CLDS...AND SLO MID LVL COOLING...GUID TEMPS MORE REASONABLE THAN PAST SVRL DAYS...ALTHO STILL A BIT LOW DURG DAYTIME PDS. DO NOT PLAN ON MAKING SIG CHGS TO EXISTING EXTENDED FCST ATTM. WL CONT WITH SLGT CHC PCPN THREAT MOST AREAS FOR TUE AND WED WITH RING OF FIRE ARND UPR RDG STILL IN VCNTY OF WRN AND N CNTRL NEB. SOMEWHAT COOLER AND DRIER AIR ARRIVING WITH BACKDOOR CDFNT THU INTO SAT SHD BRING RETURN TO DRY BUT SEASONABLY WRM WX. .LBF...NONE. WERT
In the hours before
Local storm report, Jul 7, 10:16 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1016 PM CDT SAT JUL 7 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 6 NW ANTIOCH NE .75 INCH HAIL
07/07/01 SHERIDAN
RLBSpecial weather statement, Jul 8, 2:30 AM CDT, 58 minutes before
NEZ004>006-008-022>025-035-080800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 230 AM CDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 522 CANCELLED FOR MUCH OF NORTHWEST INTO NORTH CENTRAL NEBRASKA... SEVERE THUNDERSTORM WATCH NUMBER 522 HAS BEEN CANCELLED FOR SHERIDAN...CHERRY...GRANT...HOOKER...THOMAS...GARDEN...ARTHUR... KEYA PAHA...AND BROWN COUNTY. AT 230 AM CDT...SHOWERS AND THUNDERSTORMS WERE DIMINISHING IN AREAL COVERAGE AND INTENSITY OVER THE AREA. PRECIPITATION IS EXPECTED TO END OVER ALL OF NORTHWESTERN INTO NORTH CENTRAL NEBRASKA BY OR SHORTLY AFTER DAYBREAK. ALTHOUGH SOME OF THE STRONGER STORMS THROUGH THE EARLY MORNING HOURS MAY BE ACCOMPANIED BY LOCALLY HEAVY RAIN AND GUSTY WINDS TO AROUND 40 MPH...SEVERE WEATHER IS NO LONGER EXPECTED FOR THE REST OF THE NIGHT. WERT
Local storm report, Jul 8, 2:57 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
257 AM CDT SUN JUL 8 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM 6 W MERNA NE 65 MPH TSTM WIND GUST
07/08/01 CUSTER
WERTSpecial weather statement, Jul 8, 3:05 AM CDT, 23 minutes before
NEZ026-036-037-056-057-059-080830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 AM CDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 522 ALLOWED TO EXPIRE... ...SEVERE WEATHER STILL LIKELY IN CUSTER COUNTY UNTIL 330 AM CDT... THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR BLAINE... MCPHERSON...LOGAN...LINCOLN...KEITH...AND DEUEL COUNTY EXPIRED AT 300 AM CDT (200 AM MDT). AT 305 AM CDT (205 AM MDT)...SHOWERS AND THUNDERSTORMS WERE DIMINISHING IN AREAL COVERAGE AND INTENSITY OVER THE AREA. PRECIPITATION IS EXPECTED TO END OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA BY MID MORNING. ALTHOUGH SOME OF THE STRONGER STORMS IN CUSTER COUNTY MAY CONTINUE TO PRODUCE WIND GUSTS IN EXCESS OF 60 MPH UNTIL AROUND 330 AM CDT...SEVERE WEATHER IS NOT EXPECTED ELSEWHERE ACROSS WESTERN INTO NORTH CENTRAL NEBRASKA FOR THE REST OF THE NIGHT...AND IS NOT EXPECTED IN CUSTER COUNTY AFTER 330 AM CDT. WERT
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:04 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 56 min |
| Jul 7, 9:41 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 49 min |
| Jul 7, 10:02 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 58 min |
| Jul 7, 10:22 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 53 min |
| Jul 8, 1:27 AM CDT | Severe Thunderstorm Warning | LBF | McPherson | 48 min |
| Jul 8, 2:03 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan | 42 min |
| Jul 8, 2:23 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 67 min |
| Jul 8, 3:54 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 36 min |
| Jul 8, 4:31 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 14 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.